September  2012, 7(3): 429-440. doi: 10.3934/nhm.2012.7.429

Effects of topology on robustness in ecological bipartite networks

1. 

Dept. Ciencia y Tecnología Aplicada a la I.T. Agrícola, and Grupo de Sistemas Complejos, Universidad Politécnica de Madrid, 28040-Madrid, Spain, Spain

2. 

Áera de Biodiversidad y Conservación, Universidad Rey Juan Carlos, Móstoles, Spain

3. 

Área de Biodiversidad y Conservación, Universidad Rey Juan Carlos, Móstoles, Spain

Received  December 2011 Revised  June 2012 Published  October 2012

High robustness of complex ecological systems in the face of species extinction has been hypothesized based on the redundancy in species. We explored how differences in network topology may affect robustness. Ecological bipartite networks used to be small, asymmetric and sparse matrices. We created synthetic networks to study the influence of the properties of network dimensions asymmetry, connectance and type of degree distribution on network robustness. We used two extinction strategies: node extinction and link extinction, and three extinction sequences differing in the order of species removal (least-to-most connected, random, most-to-least connected). We assessed robustness to extinction of simulated networks, which differed in one of the three topological features. Simulated networks indicated that robustness decreases when (a) extinction involved those nodes belonging to the most species-rich guild and (b) networks had lower connectance. We also compared simulated networks with different degree- distribution networks, and they showed important differences in robustness depending on the extinction scenario. In the link extinction strategy, the robustness of synthetic networks was clearly determined by the asymmetry in the network dimensions, while the variation in connectance produced negligible differences.
Citation: Juan Manuel Pastor, Silvia Santamaría, Marcos Méndez, Javier Galeano. Effects of topology on robustness in ecological bipartite networks. Networks and Heterogeneous Media, 2012, 7 (3) : 429-440. doi: 10.3934/nhm.2012.7.429
References:
[1]

R. Albert, H. Jeong and A. L. Barabási, Error and attack tolerance of complex networks, Nature, 406 (2000), 378-382. doi: 10.1038/35019019.

[2]

J. Bascompte, P. Jordano and J. M. Olesen, Asymmetric coevolutionary networks facilitate biodiversity maintenance, Science, 312 (2006), 431-433.

[3]

J. Bascompte and P. Jordano, Plant-animal mutualistic networks: The architecture of biodiversity, Annu. Rev. Ecol. Evol. S., 38 (2007), 567-593.

[4]

P. Crucitti, V. Latora, M. Marchiori and A. Rapisarda, Error and attack tolerance of complex networks, Physica A, 340 (2004), 388-394. doi: 10.1016/j.physa.2004.04.031.

[5]

C. F. Dormann, J. Fründ, N. Blüthgen and B. Gruber, Indices, graphs and null models: analyzing bipartite ecological networks, The Open Ecology Journal, 2 (2009), 7-24.

[6]

J. A. Dunne, R. J. Williams and N. D. Martinez, Network structure and biodiversity loss in food webs: Robustness increases with connectance, Ecol. Lett., 5 (2002), 558-567.

[7]

J. A. Dunne and R. J. Williams, Cascading extinctions and community collapse in model food webs, Philos. T. R. Soc. B., 364 (2009), 1711-1723.

[8]

H. Elberling and J. M. Olesen, The structure of a high latitude plant-flower visitor system: tthe dominance of flies, Ecography, 22 (1999), 314-323.

[9]

M. R. Gardner and W. R. Ashby, Connectance of large dynamic (cybernetic) systems: Critical values for stability, Nature, 228 (1970), 784-784. doi: 10.1038/228784a0.

[10]

J. Gómez-Gardeñez, V. Latora, Y. Moreno and E. Profumo, Spreading of sexually transmitted diseasesin heterosexual populations, P. Natl. Acad. Sci. USA, 105 (2008), 1399-1404. doi: 10.1073/pnas.0707332105.

[11]

P. Jordano, J. Bascompte and J. M. Olesen, Invariant properties in coevolutionary networks of plant-animal interactions, Ecol. Lett., 6 (2003), 69-81.

[12]

C. N. Kaiser-Bunbury, S. Muff, J. Memmott and C. B. Muller, The robustness of pollination networks to the loss of species and interactions: a quantitative approach incorporating pollinator behaviour, Ecol. Lett., 13 (2010), 442-452.

[13]

Y. Lai, A. Motter and T. Nishikawa, Attacks and cascades in complex networks, Lec. Notes Phys., 310 (2004), 299-310. doi: 10.1007/978-3-540-44485-5_14.

[14]

R. May, Will a large complex system be stable?, Nature, 238 (1972), 413-414.

[15]

R. May, "Stability and Complexity in Model Ecosystems," Princeton Univ. Press, 2001.

[16]

J. Memmott, N. M. Waser and M. V. Price, Tolerance of pollination networks to species extinctions, P. Roy. Soc. Lond. B. Bio., 271 (2004), 2605-2611. doi: 10.1098/rspb.2004.2909.

[17]

A. Motter and Y. Lai, Cascade-based attacks on complex networks, Phys. Rev. E, 66 (2002), 065102-4. doi: 10.1103/PhysRevE.66.065102.

[18]

, NCEAS interaction webs databasehttp://www.nceas.ucsb.edu/.

[19]

J. M. Olesen and P. Jordano, Geographic patterns in plant-pollinator mutualistic networks, Ecology, 83 (2002), 2416-2424.

[20]

J. M. Olesen, J. Bascompte, Y. L. Dupont and P. Jordano, The modularity of pollination networks, P. Natl. Acad. Sci. USA, 104 (2007), 19891-19896. doi: 10.1073/pnas.0706375104.

[21]

S. R. Proulx and P. C. Phillips, The opportunity for canalization and the evolution of genetic networks, Am. Nat., 165 (2005), 147-162. doi: 10.1086/426873.

[22]

M. Rosas-Casals, S. Valverde and R. V. Solé, Topological vulnerability of the European power grid under errors and attacks, Int. J. Bifurcat. Chaos, 17 (2007), 2465-2475. doi: 10.1142/S0218127407018531.

[23]

S. Santamaría, J. M. Pastor, J. Galeano and M. Méndez, Alpine pollination networks exhibit a broad range of robustness to species extinction, To be published.

[24]

R. V. Solé and J. M. Montoya, Complexity and fragility in ecological networks, P. Roy. Soc. Lond. B. Biol., 268 (2001), 2039-2045. doi: 10.1098/rspb.2001.1767.

[25]

U. T. Srinivasan, J. A. Dunne, J. Harte and N. D. Martinez, Response of complex food webs to realistic extinction sequences, Ecology, 88 (2007), 671-682. doi: 10.1890/06-0971.

[26]

P. Yodzis, The connectance of real ecosystems, Nature, 284 (1980), 544-545. doi: 10.1038/284544a0.

show all references

References:
[1]

R. Albert, H. Jeong and A. L. Barabási, Error and attack tolerance of complex networks, Nature, 406 (2000), 378-382. doi: 10.1038/35019019.

[2]

J. Bascompte, P. Jordano and J. M. Olesen, Asymmetric coevolutionary networks facilitate biodiversity maintenance, Science, 312 (2006), 431-433.

[3]

J. Bascompte and P. Jordano, Plant-animal mutualistic networks: The architecture of biodiversity, Annu. Rev. Ecol. Evol. S., 38 (2007), 567-593.

[4]

P. Crucitti, V. Latora, M. Marchiori and A. Rapisarda, Error and attack tolerance of complex networks, Physica A, 340 (2004), 388-394. doi: 10.1016/j.physa.2004.04.031.

[5]

C. F. Dormann, J. Fründ, N. Blüthgen and B. Gruber, Indices, graphs and null models: analyzing bipartite ecological networks, The Open Ecology Journal, 2 (2009), 7-24.

[6]

J. A. Dunne, R. J. Williams and N. D. Martinez, Network structure and biodiversity loss in food webs: Robustness increases with connectance, Ecol. Lett., 5 (2002), 558-567.

[7]

J. A. Dunne and R. J. Williams, Cascading extinctions and community collapse in model food webs, Philos. T. R. Soc. B., 364 (2009), 1711-1723.

[8]

H. Elberling and J. M. Olesen, The structure of a high latitude plant-flower visitor system: tthe dominance of flies, Ecography, 22 (1999), 314-323.

[9]

M. R. Gardner and W. R. Ashby, Connectance of large dynamic (cybernetic) systems: Critical values for stability, Nature, 228 (1970), 784-784. doi: 10.1038/228784a0.

[10]

J. Gómez-Gardeñez, V. Latora, Y. Moreno and E. Profumo, Spreading of sexually transmitted diseasesin heterosexual populations, P. Natl. Acad. Sci. USA, 105 (2008), 1399-1404. doi: 10.1073/pnas.0707332105.

[11]

P. Jordano, J. Bascompte and J. M. Olesen, Invariant properties in coevolutionary networks of plant-animal interactions, Ecol. Lett., 6 (2003), 69-81.

[12]

C. N. Kaiser-Bunbury, S. Muff, J. Memmott and C. B. Muller, The robustness of pollination networks to the loss of species and interactions: a quantitative approach incorporating pollinator behaviour, Ecol. Lett., 13 (2010), 442-452.

[13]

Y. Lai, A. Motter and T. Nishikawa, Attacks and cascades in complex networks, Lec. Notes Phys., 310 (2004), 299-310. doi: 10.1007/978-3-540-44485-5_14.

[14]

R. May, Will a large complex system be stable?, Nature, 238 (1972), 413-414.

[15]

R. May, "Stability and Complexity in Model Ecosystems," Princeton Univ. Press, 2001.

[16]

J. Memmott, N. M. Waser and M. V. Price, Tolerance of pollination networks to species extinctions, P. Roy. Soc. Lond. B. Bio., 271 (2004), 2605-2611. doi: 10.1098/rspb.2004.2909.

[17]

A. Motter and Y. Lai, Cascade-based attacks on complex networks, Phys. Rev. E, 66 (2002), 065102-4. doi: 10.1103/PhysRevE.66.065102.

[18]

, NCEAS interaction webs databasehttp://www.nceas.ucsb.edu/.

[19]

J. M. Olesen and P. Jordano, Geographic patterns in plant-pollinator mutualistic networks, Ecology, 83 (2002), 2416-2424.

[20]

J. M. Olesen, J. Bascompte, Y. L. Dupont and P. Jordano, The modularity of pollination networks, P. Natl. Acad. Sci. USA, 104 (2007), 19891-19896. doi: 10.1073/pnas.0706375104.

[21]

S. R. Proulx and P. C. Phillips, The opportunity for canalization and the evolution of genetic networks, Am. Nat., 165 (2005), 147-162. doi: 10.1086/426873.

[22]

M. Rosas-Casals, S. Valverde and R. V. Solé, Topological vulnerability of the European power grid under errors and attacks, Int. J. Bifurcat. Chaos, 17 (2007), 2465-2475. doi: 10.1142/S0218127407018531.

[23]

S. Santamaría, J. M. Pastor, J. Galeano and M. Méndez, Alpine pollination networks exhibit a broad range of robustness to species extinction, To be published.

[24]

R. V. Solé and J. M. Montoya, Complexity and fragility in ecological networks, P. Roy. Soc. Lond. B. Biol., 268 (2001), 2039-2045. doi: 10.1098/rspb.2001.1767.

[25]

U. T. Srinivasan, J. A. Dunne, J. Harte and N. D. Martinez, Response of complex food webs to realistic extinction sequences, Ecology, 88 (2007), 671-682. doi: 10.1890/06-0971.

[26]

P. Yodzis, The connectance of real ecosystems, Nature, 284 (1980), 544-545. doi: 10.1038/284544a0.

[1]

A. Marigo. Robustness of square networks. Networks and Heterogeneous Media, 2009, 4 (3) : 537-575. doi: 10.3934/nhm.2009.4.537

[2]

Mingxing Zhou, Jing Liu, Shuai Wang, Shan He. A comparative study of robustness measures for cancer signaling networks. Big Data & Information Analytics, 2017, 2 (1) : 87-96. doi: 10.3934/bdia.2017011

[3]

Torsten Trimborn, Stephan Gerster, Giuseppe Visconti. Spectral methods to study the robustness of residual neural networks with infinite layers. Foundations of Data Science, 2020, 2 (3) : 257-278. doi: 10.3934/fods.2020012

[4]

Luca Gerardo-Giorda, Pierre Magal, Shigui Ruan, Ousmane Seydi, Glenn Webb. Preface: Population dynamics in epidemiology and ecology. Discrete and Continuous Dynamical Systems - B, 2020, 25 (6) : i-ii. doi: 10.3934/dcdsb.2020125

[5]

Torsten Lindström. Discrete models and Fisher's maximum principle in ecology. Conference Publications, 2003, 2003 (Special) : 571-579. doi: 10.3934/proc.2003.2003.571

[6]

Zaizheng Li, Zhitao Zhang. Uniqueness and nondegeneracy of positive solutions to an elliptic system in ecology. Electronic Research Archive, 2021, 29 (6) : 3761-3774. doi: 10.3934/era.2021060

[7]

Juan Pablo Cárdenas, Gerardo Vidal, Gastón Olivares. Complexity, selectivity and asymmetry in the conformation of the power phenomenon. Analysis of Chilean society. Networks and Heterogeneous Media, 2015, 10 (1) : 167-194. doi: 10.3934/nhm.2015.10.167

[8]

Jide Sun, Lili Wang. The interaction between BIM's promotion and interest game under information asymmetry. Journal of Industrial and Management Optimization, 2015, 11 (4) : 1301-1319. doi: 10.3934/jimo.2015.11.1301

[9]

Chuan Ding, Da-Hai Li. Angel capitalists exit decisions under information asymmetry: IPO or acquisitions. Journal of Industrial and Management Optimization, 2021, 17 (1) : 369-392. doi: 10.3934/jimo.2019116

[10]

Mingyong Lai, Hongzhao Yang, Erbao Cao, Duo Qiu, Jing Qiu. Optimal decisions for a dual-channel supply chain under information asymmetry. Journal of Industrial and Management Optimization, 2018, 14 (3) : 1023-1040. doi: 10.3934/jimo.2017088

[11]

Luis Barreira, Claudia Valls. Noninvertible cocycles: Robustness of exponential dichotomies. Discrete and Continuous Dynamical Systems, 2012, 32 (12) : 4111-4131. doi: 10.3934/dcds.2012.32.4111

[12]

Benoît Perthame, P. E. Souganidis. Front propagation for a jump process model arising in spacial ecology. Discrete and Continuous Dynamical Systems, 2005, 13 (5) : 1235-1246. doi: 10.3934/dcds.2005.13.1235

[13]

David Aleja, Julián López-Gómez. Some paradoxical effects of the advection on a class of diffusive equations in Ecology. Discrete and Continuous Dynamical Systems - B, 2014, 19 (10) : 3031-3056. doi: 10.3934/dcdsb.2014.19.3031

[14]

Robert Stephen Cantrell, Chris Cosner, William F. Fagan. The implications of model formulation when transitioning from spatial to landscape ecology. Mathematical Biosciences & Engineering, 2012, 9 (1) : 27-60. doi: 10.3934/mbe.2012.9.27

[15]

Tsanou Berge, Samuel Bowong, Jean Lubuma, Martin Luther Mann Manyombe. Modeling Ebola Virus Disease transmissions with reservoir in a complex virus life ecology. Mathematical Biosciences & Engineering, 2018, 15 (1) : 21-56. doi: 10.3934/mbe.2018002

[16]

Kamaldeen Okuneye, Ahmed Abdelrazec, Abba B. Gumel. Mathematical analysis of a weather-driven model for the population ecology of mosquitoes. Mathematical Biosciences & Engineering, 2018, 15 (1) : 57-93. doi: 10.3934/mbe.2018003

[17]

Desheng Li, P.E. Kloeden. Robustness of asymptotic stability to small time delays. Discrete and Continuous Dynamical Systems, 2005, 13 (4) : 1007-1034. doi: 10.3934/dcds.2005.13.1007

[18]

Cristopher Hermosilla. Stratified discontinuous differential equations and sufficient conditions for robustness. Discrete and Continuous Dynamical Systems, 2015, 35 (9) : 4415-4437. doi: 10.3934/dcds.2015.35.4415

[19]

Florian Dumpert. Quantitative robustness of localized support vector machines. Communications on Pure and Applied Analysis, 2020, 19 (8) : 3947-3956. doi: 10.3934/cpaa.2020174

[20]

Rubén Caballero, Alexandre N. Carvalho, Pedro Marín-Rubio, José Valero. Robustness of dynamically gradient multivalued dynamical systems. Discrete and Continuous Dynamical Systems - B, 2019, 24 (3) : 1049-1077. doi: 10.3934/dcdsb.2019006

2020 Impact Factor: 1.213

Metrics

  • PDF downloads (108)
  • HTML views (0)
  • Cited by (7)

[Back to Top]